Results 1 to 7 of 7

Thread: Reglan?

  1. #1
    Join Date
    Jan 2007
    Location
    Cleveland, OH
    Posts
    105
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Reglan?

    Is anyone on Reglan? Do you have any of the side effects from it and what is it supposed to help?

    Thanks in advance.
    Melissa

  2. #2
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,787
    Blog Entries
    10
    Thanks
    1,640
    Thanked 944 Times in 597 Posts

    Default

    Are you taking any "chemo therapy drugs" like Methotrexate? Reglan is generally given to treat the symptoms of diabetic gastroparesis, a condition in which the stomach does not contract. These symptoms include vomiting, nausea, heartburn, feeling of indigestion, persistent fullness after meals, and appetite loss. Reglan is also used, for short periods, to treat heartburn in people with gastroesophageal reflux disorder (backflow of stomach contents into the esophagus). In addition, it is given to prevent nausea and vomiting caused by cancer chemotherapy and surgery.

    The most common side effects are drowsiness, fatigue, and restlessness. Reglan may cause symptoms similar to those of Parkinson's disease, such as slow movements, rigidity, tremor, or a mask-like facial appearance. In older people, Reglan may produce a syndrome of jerky or writhing involuntary movements (tardive dyskinesia), particularly of the tongue, face, mouth, or jaw. In children and adults under 30, Reglan may cause involuntary movements of the arms and legs, and sometimes loud or labored breathing, usually in the first day or two of treatment.

    Reglan may cause intense restlessness with associated symptoms such as anxiety, agitation, foot-tapping, pacing, inability to sit still, jitteriness, and insomnia. These symptoms may disappear as your body gets used to Reglan, or if your dosage is reduced.

    Perhaps someone will have more or better information for you. I wish you the best.

    Peace and Blessings
    Saysusie

  3. #3
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Hi, Melissa. I was on Reglan for a while because I have a problem with my stomach emptying too slowly (the scleroderma part of a lupus/scleroderma overlap). It works by increasing the contractions of the muscles in the stomach and small intestine, causing food to move through more quickly. So it's prescribed for short periods for people with slow stomach emptying (gastroparesis), sometimes to treat acid reflux disease, and to prevent nausea during chemotheraoy and post-surgery. It's not intended for long-term use. I had to stop using it at all when I developed CNS lupus because it can trigger seizures in anyone prone to them. It didn't make me sleepy or jerky - it did give me headaches and neck spasms. But it did help the nausea and constant "full" feeling I was having.

    If you have any personal or family history of depression, be very careful with this drug because it can trigger SEVERE depression and suicidal thoughts in some people. So be sure to let your doctor know about that, or any history of Parkinson's disease, stomach or intestinal obstruction, diabetes, epilepsy, or high blood pressure. There is a long list of potential drug interactions, so make sure your pharmacist knows about anything else you are taking, including OTC meds, herbs, supplements and vitamins.

    Check with your doctor before you combine Reglan with any of these:

    acetaminophen (Tylenol)
    Alcoholic beverages
    Antispasmodic drugs (like Bentyl or Pro-Banthine)
    Cimetidine (Tagamet)
    Cyclosporine (Sandimmune)
    Digoxin (Lanoxin)
    Insulin
    MAO inhibitor antidepressants (like Nardil and Parnate
    Levodopa (Sinemet)
    Narcotic painkillers such as Percocet and Demerol
    Sleeping pills such as Dalmane, Halcion, and Restoril
    Tetracycline (Sumycin, others)
    Tranquilizers such as Valium and Xanax

    Reglan can cause involuntary movements and Parkinson-like symptoms so be sure to let your doctor know if that happens, And it can make you very sleepy when you first start taking it, so be careful about driving, etc. Some people develop insomnia and restlessness instead of drowsiness so it could affect you either way. If you develop fluid retention or shortness of breath while taking reglan, stop taking it and call your doctor.
    Hope this helps.

  4. #4
    Join Date
    Jan 2007
    Location
    Cleveland, OH
    Posts
    105
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thank you for the information. I don't know how long my mom has been on it, but she's having a lot of the symptoms from the side effects. I'm wondering why the doctors are leaving her on it. I didn't know what was causing a lot of these things with her...but the information you gave me helps a lot!!

    Thank you!

  5. #5
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Melissa, I'm wondering if your mother has ever been seen by a geriatic specialist (someone who specializes in treating older adults). I know your mom isn't really that old, but many geriatic specialists have advanced training in managing patients with multiple or overlapping medical conditions and multiple medications. One of the biggest medical issues faced by older adults is drug interactions and medication errors, because many medicines simply act differently in older people, whose metabolism and hormone levels may be very different from a younger adult's. So it might be a good idea to have all your Mom's medications reviewed by someone familiar with how they should be prescribed in older people.

  6. #6
    Join Date
    Jan 2007
    Location
    Cleveland, OH
    Posts
    105
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks for the thought. My mom lives in a nursing home facility and her primary doctor is one that visits there and has several older patients. I think right now, a lot of the care team is a little overwhelmed by all of her problems and the fact that she has only been here in Ohio for a few months. She has an appointment with a neurologist on Feb 12th, so hopefully he will have some answers for us.

    Thank you for thinking of it though. I know that she is not seeing a Lupus specialist here...and I'm wondering if I should be persuing that further. My mom doesn't seem to think she needs one, so I haven't pushed it a hole lot. Maybe the first step is get her blood work up done. I'm not sure what tests they run to see if her Lupus is active or not.

  7. #7
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    At a minimum, she needs to have a complete blood count, a urinalysis, complete metabolic panel, sed rate and c-reactive protein. There are other tests that might be appropriate for her medical condition, but those tests will give her doctors a fair idea of whether her lupus is active, and how much damage it might be causing. Lupus is such a complex disease, many primary care doctors just don't have the background to manage it. You mentioned Ohio, if you're anywhere close to Cleveland, the Cleveland Clinic has a world-class reputation in rheumatology.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •